Feelings


(Dan) #1

My eight-year-old son was recently diagnosed with type 1 diabetes. He is a champ…he is so tough and positive. However, when I am not around him I feel so overwhelmed. I feel guilty about laughing and being happy. I constantly have a pit in my stomach. I know this will go away and it will become easier. However, I just don’t know when.

Now that I have that out of my system (for now)… he has told me that his lantus shot hurts at night. I have tried to give in his backside, but he told me that hurt even more. Has anyone come across anything that helps the pain?

Thanks!


(Joel) #2

I’m not sure what is making it hurt but my son says pushing the plunger more slowly helps to make it less painful, probably in general. As an RN I find that rubbing the injection site vigorously first tends to desensitize the area a little bit. The low abdomen is probably less likely to be painful, perhaps wrapping around the sides a bit. Just be sure to rotate sites.


(Joel) #3

A little cold pack maybe, too.


(lepley) #4

I would like to give my reply to this from the kid point of view. I am an adult now but I was diagnosed at age 9. Please do not feel guilty about laughing and being a normal person; I knew when my parents were feeling down about their kid having diabetes and it didn’t really help me much. It’s ok to be sad and overwhelmed, but don’t feel guilty about being “normal” too. You not laughing or having fun won’t change the circumstances. Actually I would say you probably need to have more laughing and fun events than parents whose kids do not have diabetes. Take time for yourself. It will help him too.
I read once that parents of kids with “special needs” of any sort have to grieve their expectations of what their kid’s life is going to be. No one expects their kid to have a life long illness; so grieve it. Grieve it then resolve yourself to training your kid to live a normal life, just with extra diligence. Looking back, I think the diagnosis was harder on my parents than it was on me. I adjusted and really do not know life any different. He will probably be the same. As far as the pit in your stomach…I’m not sure when that goes away. Although, my mom the other day, when I pulled my pump out to bolus, told me she had kind of forgotten I was diabetic! Ha. So maybe 18 years? haha. No, I think it goes away sooner than that.

Talk to your Dr about the lantus pain. Maybe they can switch to a different long term. Although, I am a huge insulin pump fan. I would highly suggest considering that!


(Patrick) #5

It’s interesting, when i was injecting Lantus, I remember it burning more that the Humalog. I remember my Doctor and CDE telling me something about the contents of the Lantus and why some people can be more sensitive to it. Now, we’re talking 17 years ago, as I’ve been on the pump ever since, but I do remember that being a “thing” @T1dadandICU-RN is giving great advice! Paramedic (EMT-P) here, and I can tell you that those methods work to ease the injection pain. Site rotation is key! Kids are remarkable in their resilience, tell the trooper to hang in there! It DOES get better!


(Annalise) #6

Hi
When i was on injection pens the night time lantus hurt the most and some nights i couldnt stand the pain so we spoke to my diabetes team about it and they switched me onto levimere which is an alternative and it didnt hurt anywhere near as much! So i would suggest talking to your team about alternatives if all the other tricks that have been suggested dont work! Good luck :slight_smile: